Case reportsTransient left ventricular apical ballooning at the onset of multiple system atrophyRipa, Sara; Scaglione, Cesa; Rusconi, Luigi Cesare Author Information aDivision of Cardiology, Ceccarini Hospital, Riccione, Italy bDepartment of Neurological Sciences, University of Bologna, Bologna, Italy Received 15 November, 2005 Accepted 3 February, 2006 Correspondence to Dr Sara Ripa, Via Palmezzano 31, 47900 Rimini, Italy E-mail: [email protected] Journal of Cardiovascular Medicine 7(8):p 631-636, August 2006. | DOI: 10.2459/01.JCM.0000237913.12915.13 Buy Metrics Abstract A 64-year-old woman was admitted to our hospital for persistent lipothymia and exertional dyspnoea and was treated for worsening asthma. During hospital stay, she manifested typical chest pain, with electrocardiographic and echocardiographic abnormalities suggesting acute myocardial infarction. Coronary angiography demonstrated normal coronary arteries and left ventriculography revealed apical akinesis. Creatine kinase levels showed a slight increase in spite of the severe ventricular abnormalities. The electrocardiographic and echocardiographic evolution, along with the favourable outcome, led us to diagnose tako-tsubo cardiomyopathy. Afterwards, severe autonomic dysfunction with multiple system atrophy was diagnosed. Impaired multivessel coronary microcirculation is thought to be one causative mechanism of tako-tsubo-like left ventricular dysfunction, and catecholamines are likely to play a role. In our case, sympathetic neurocirculatory failure was indicative of altered sympathoneural activity. We suggest that the prescribed therapy contributed to the development of this syndrome; in particular dopamine for hypotension and corticosteroids for suspected asthma stimulated heart sympathetic terminals. © 2006 Italian Federation of Cardiology. All rights reserved.